What Are Some Of The Common Symptoms Of A Drug Allergy?

Posted on Mar 2, 2009 in Health & Wellness

Rebecca Gruchalla, M.D., Ph.D., Div. Head, Allergy and Immunology, Univ. of Texas Southwestern Medical Center
February 27, 2008
Question: What are some of the common symptoms of a drug allergy?

Dr. Gruchalla answers the question: ‘Common Symptoms Of A Drug Allergy?’Answer: The symptoms of drug allergy depend upon the type of allergic drug reaction that is occurring. If it’s a drug reaction that is caused by IgE — or allergy antibodies — the things that you will see will be shortness of breath, potentially, as well as hives of the skin, swelling of the lips and the tongue, and in very severe cases — in the case of anaphylaxis — you can also get very low blood pressure, as well as extreme shortness of breath and wheezing, and this could ultimately lead to death.

Now, if you are having another type of allergic drug reaction — such as hemolysis, which is breakdown of the red blood cells — you may get very fatigued and very pale, in the case of serum sickness reaction mediated by another type of antibody to a drug, you get fever and chills.

What Are Medication/Drug Allergies?OnCall+ Allergy CenterTypes Of Meds To Which Allergies Common?And then finally there are other types of drug reactions that we think are caused by the immune system that are mediated by lymphocytes in the immune system — T lymphocytes. And usually the types of reactions you see in these cases are reactions of the skin, in which you get a red bumpy sometimes itchy rash.
Now, one other type of reaction is called toxic epidermal necrolysis or Stevens Johnson Syndrome. Both of these are severe skin reactions where you have blistering of the skin. We’re not really sure what the mechanism is but we think the immune system is also involved in these severe allergic reactions involving — or severe reactions — involving the skin.